Funnel Cloud, Towner
- When
- July 11, 3:55 PM CST
- Where
- Towner County, Armourdale
- Reported by
- Social Media
- Coordinates
- 48.870, -99.370
A photo of the funnel cloud was posted to social media.
After morning showers moved through eastern North Dakota and northwest Minnesota, clouds decreased and allowed for some decent afternoon warming. Highs warmed into the low 90s over all of east central and southeast North Dakota, along with dew point values in the lower 70s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After morning showers moved through eastern North Dakota and northwest Minnesota, clouds decreased and allowed for some decent afternoon warming. Highs warmed into the low 90s over all of east central and southeast North Dakota, along with dew point values in the lower 70s. Thunderstorms formed a little later than initially thought, partly due to the morning clouds. The storms initially formed over northeast North Dakota during the late afternoon, but expanded east and southeast throughout the evening. These storms produced large hail, strong winds, and multiple tornadoes. One of the tornadoes had a particularly long track, taking it from just north of the Mayville radar site to just northeast of Hillsboro.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 2:53 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 353 PM CDT Tue Jul 11 2017 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 11 2017 Broad upper level trough was over southern Canada. Upper trough will slowly shift east of the area by 12Z Thu. Upper level ridging will commence thereafter over the Rockies. Water vapor loop indicated an upper level jet nosing into ND with showers mainly over northern MN for the afternoon. Now waiting for storms to develop late this afternoon. Highest mixed layer capes were around 3500 j/kg over eastern ND with LI's around -6. Precipitable water was around an inch and a half. Mixed layer CIN was falling below 50 over central and southeast ND. Convective temps ranged from 90 to 95 degrees in the western zones. Surface trough extended north-south over eastern ND. Expect storms to develop over the next couple hours. Upper level low pressure system over the area will produce showers over northern MN for Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 11 2017 In the wake of the system crossing the area, expect some lingering showers, mainly over northwest MN. Northerly flow behind the system will pull some cooler air out of Canada limiting high temperatures to around the 70 degree mark. The upper ridge quickly rebounds by Thursday, with high temperatures working their way back into the 80s, with near 90 degree temps by Friday. For Saturday...Guidance indicates another wave crossing the area bringing chances for another round of showers or storms, with a slight cool down in its wake for Sunday. Otherwise, the upper level pattern looks to remain progressive through the end of the period, with a series of impulses crossing the area. Expect more chances for precipitation as the impulses propagate through the flow, and high temperatures are forecast to remain generally in the mid to upper 80s, and lows in the upper 50s to lower 60s. Look for a mix of sun and clouds through the rest of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1259 PM CDT Tue Jul 11 2017 VFR conditions were across the area except in northern Lake of the Woods county where MVFR conditions were located. Expect VFR conditions for this afternoon and early evening except obviously in thunderstorms. MVFR conditions across southern MAN will shift south into the forecast area later this evening and overnight. Expect MVFR conditions across at least the northeast two thirds of the area by 18z Wed. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JH LONG TERM...Hopkins AVIATION...JH
Hazardous Weather Outlook National Weather Service Grand Forks ND 1150 AM CDT Tue Jul 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1150 AM CDT Tue Jul 11 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered to numerous severe thunderstorms are possible across the region during the late afternoon and evening hours. This is a slight delay in timing to the original thinking. The highest risk will be across west central Minnesota where coverage will be greater, although severe storms are possible everywhere. Hail to over 2 inches in diameter, damaging wind gusts to around 75 mph, tornadoes, and localized heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
The Minot AFB radar (KMBX), 122 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
17 hail, 9 tornado, 6 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
A photo of the funnel cloud was posted to social media.
The funnel cloud was reported by a deputy.
The funnel was viewed by a spotter located near Calvin.
The funnel which preceded this tornado was viewed by multiple storm spotters. Photographs and reports show that this tornado tracked mainly over open rangeland. Peak winds were estimated at 70 mph.
The large hail stripped bean fields.
A partially rain wrapped tornado ripped down large branches and snapped a few trees in shelterbelts. It also damaged the trim on a farmstead house. Peak winds were estimated at 95 mph.
A brief tornado touchdown was noted by an observer near the corner of the intersection of county roads 5 and 20. The tornado tracked through open country. Peak winds were estimated at 70 mph.
The hail was accompanied by strong winds, which blew down large branches in shelterbelts around western Moscow Township.
A persistent funnel cloud intermittently touched down northeast of Inkster. The tornado damaged large tree branches at one farmstead and in other shelterbelts. Peak winds were estimated at 75 mph.
A wall cloud was reported around 558 PM CDT about six miles west of Larimore. The subsequent funnel cloud was reported and a photo posted to social media.
Numerous large tree branches were blown down in shelterbelts across northeast Elm Grove Township.
Large hail covered Interstate 29 near mile point 200.
This tornado was partially rain wrapped along its track. The tornado broke down large branches and snapped a few tree trunks in shelterbelts along its path. Peak winds were estimated at 90 mph.
A large cone shaped funnel cloud was reported.
This rope tornado tracked for roughly seven miles to the east-southeast and eventually produced a substantial dust swirl. It was viewed and photographed from multiple locations. Though it remained over largely open country, it did snap a few hardwood tree trunks at a couple of locations. Peak winds were estimated at 105 mph.
Large hail and strong winds damaged crops across southern Pleasant View Township.
This tornado was observed and reported by spotters located near Manvel and along highway 81 and county road 1, about 6 miles northwest of Manvel. The tornado crossed Interstate 29 just south of exit 157. The tornado broke down large tree branches at multiple shelterbelts and groves along its path. Peak winds were estimated at 75 mph.
This multi-vortex tornado was wrapped in rain and hail for much of its path. It crossed Interstate 29 just north of the Taft elevators, then dove south-southeast to a point roughly 2.5 east-northeast of Hillsboro, where it curled to the northeast. The tornado snapped trees and destroyed several farm buildings along its path. Peak winds were estimated at 135 mph.
Quarter to golf ball size hail was reported.
This tornado developed from the main mesocyclone as its predecessor roped out. It crossed the Red River and continued for another 5 miles in Minnesota, before ending around four miles east-southeast of Halstad at 711 pm CST. This tornado snapped H-pole power poles, crushed steel grain bins, snapped numerous oak and ash trees, and toppled a barn along its path. Peak winds were estimated at 130 mph.
Large hail and strong winds were reported across eastern Caledonia Township.
The wind gust was measured by a NDAWN sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyThe tornado archive for North Dakota, 2017Warnings in North Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700823, 700824, 700825, 700826, 700827, 700828, 701103, 700830, 700831, 700832, 701107, 700833, 700834, 700836, 701108, 700837, 700838, 700839, 700840, 700841, 700842, 700844, 700843, 700845, 700846, 700847, 700848, 700849, 700850, 700852, 700854, 700855, 700856, 700857.